Alert archive / Michigan / Tornado Warnings in 2004
Tornado Warning 6, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this tornado warning at May 23, 2004, 8:21 PM EDT for Clare County, Isabella County, Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2004, 8:21 PM EDT (00:21 UTC)
- Expired
- May 23, 2004, 9:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Clare County, MI, Isabella County, MI
The radar
The NCL Michigan radar (KAPX), 113 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1493 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
629
WFUS53 KGRR 240021
TORGRR
MIC035-073-240115-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
820 PM EDT SUN MAY 23 2004
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* TORNADO WARNING FOR...
CLARE COUNTY IN CENTRAL MICHIGAN
ISABELLA COUNTY IN CENTRAL MICHIGAN
* UNTIL 915 PM EDT
* AT 819 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER SHERMAN
CITY...OR ABOUT 15 MILES SOUTHEAST OF EVART...MOVING NORTHEAST AT
45 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
BRINTON...BEAL CITY AROUND 825 PM EDT
LAKE...BRANCH...ROSEBUSH AROUND 830 PM EDT
FARWELL...LAKE GEORGE AROUND 835 PM EDT
CLARE...VERNON CITY...HERRICK AROUND 840 PM EDT
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
LAT...LON 4410 8496 4414 8462 4384 8466 4367 8478
4361 8509 4384 8509
$$
RJD MEADEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at May 23, 5:33 PM EDT, 2 hours 48 minutes earlier.
Area forecast discussion, May 23, 5:33 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 533 PM EDT SUN MAY 23 2004 .SHORT TERM... SEVERE WEATHER AND HYDRO ISSUES REMAIN THE MAIN FOCUS AS WE HEAD INTO THE EVENING. WATCH ISSUED AT NOON TODAY ONLY HAD BRIEF CHANCE OF SEVERE IN FAR SERN CWA AND WITH 500 MB NVA THROUGH THE AFTERNOON TSTMS WERE SUPPRESSED EVEN WITH GOOD INSTABILITY. AS PVA MOVES INTO THE AREA THIS EVENING AND OVERNIGHT SEVERE WEATHER BEGINNING TO BREAK OUT WITH LIS IN THE -6 TO -9 RANGE OVER THE SRN CWA. WARM FRONTAL MKG TO FNT CONTINUES 6TO PUSH N AND WILL HAVE TO FOCUS ON CELLS THAT DEVELOP IN THE UNSTABLE AIR AND CELLS THE DEVELOP ALONG AND N OF THE FRONT DUE TO POTENTIAL FOR ROTATION AND LOW LCL AND LFC LEVELS THERE. SR HELICITY 0-1K IN THE 250 TO 300 RANGE IMPLIES THAT TORNADO THREAT ALSO POSSIBLE THERE AS THE FRONT MOVES N. POTENTIAL FOR HEAVY RAIN OVERNIGHT WITH PWS AN INCH AND A HALF ACROSS MOST OF THE CWA. STORMS SHOULD CONTINUE OVER NIGHT AND LINGER INTO MONDAY AM THEN EXIT TO THE EAST. COOLED TEMPS DOWN FOR MONDAY AND TUESDAY A BIT TO CORRESPOND TO LATEST THINKING WITH THE AVN MODEL RUN. TROUGH SHIFTS EAST ON MONDAY WITH A BRIEF RESPITE BEFORE WE TRANSITION BACK TO NW FLOW ON TUESDAY AND WILL NEED TO MONITOR FOR THREAT OF HEAVY RAIN AGAIN THEN. PARTS OF THE CWA ARE OUTLOOKED FOR SEVERE WEATHER AS WELL MONDAY AND TUESDAY. MONDAY THREAT SHOULD BE OVER EARLY IN THE DAY. .LONG TERM... LONGWAVE PATTERN MAINTAINS PERSISTENT LONGWAVE TROUGH ON OR JUST OFF THE WEST COAST OF THE US THROUGH THE PERIOD WITH A SERIES OF IMPULSES BRIEFLY AFFECTING THE SW FLOW IN OUR AREA FORCING MIGRATORY PRESSURE SYSTEMS THROUGH OUR AREA...TIMING WILL BE THE MAIN PROBLEM WITH THESE SYSTEMS. && .GRR...FLOOD WARNING IN EFFECT ENTIRE CWA THROUGH MIDNIGHT. && MWH
Hazardous weather outlook, May 23, 10:32 AM EDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1032 AM EDT SUN MAY 23 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-241000- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 1021 AM EDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM LATE AFTERNOON THROUGH TONIGHT ACROSS ALL OF SOUTHWEST LOWER MICHIGAN. THE PRIMARY THREATS FROM THE STORMS TODAY INCLUDE HAIL TO 1 INCH IN DIAMETER AND WIND GUSTS OVER 60 MPH...AS WELL AS HEAVY RAINFALL THAT COULD CAUSE ADDITIONAL FLOODING. ISOLATED TORNADOES ARE ALSO POSSIBLE WITH STORMS THAT FORM LATE THIS AFTERNOON. STORM MOTION WILL BE FROM SOUTHWEST TO NORTHEAST AROUND 40 MPH. FLOODING REMAINS A THREAT THROUGH THE DAY AND TONIGHT. MOST RIVERS AND STREAMS IN SOUTHWEST MICHIGAN ARE NEAR BANKFULL. ADDITIONAL RAINFALL TODAY AND TONIGHT WILL ONLY ADD TO THE FLOODING PROBLEM. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE MONDAY NIGHT AND TUESDAY AS ANOTHER STORM SYSTEM FORMS NEAR IOWA AND MOVES EAST INTO LOWER MICHIGAN. THE RIVER FLOODING THREAT WILL CONTINUE AT LEAST THROUGH MID WEEK. THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY AS LOW PRESSURE FROM THE PLAINS STATES APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. OSTUNO MWH
In the hours before
Local storm report, May 23, 4:38 PM EDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
438 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL BEFORD 42.40N 85.23W
05/23/2004 1.25 INCH CALHOUN MI EMERGENCY MNGR
&&
BEACHLERSpecial weather statement, May 23, 4:51 PM EDT, 3 hours 30 minutes before
MIZ051-052-056>059-064>067-071>074-240300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
451 PM EDT SUN MAY 23 2004
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 1100 PM
EDT SUNDAY EVENING. THIS WATCH REPLACES THE PREVIOUS TORNADO WATCH
THAT WAS VALID UNTIL 5 PM EDT AND INCLUDES THE FOLLOWING COUNTIES
IN CENTRAL MICHIGAN
MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
MWHLocal storm report, May 23, 4:55 PM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
455 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL CHARLOTTE 42.56N 84.83W
05/23/2004 1.75 INCH EATON MI LAW ENFORCEMENT
&&
BEACHLERLocal storm report, May 23, 5:36 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
536 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0529 PM TORNADO WILLIAMSTON 42.69N 84.28W
05/23/2004 INGHAM MI FIRE DEPT/RESCUE
&&
BEACHLERLocal storm report, May 23, 7:24 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
724 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG 1 W DE WITT 42.84N 84.60W
05/23/2004 CLINTON MI TRAINED SPOTTER
3FT DIAMETER TREE ON CAR
&&
BEACHLERThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:10 PM EDT | Severe Thunderstorm Warning | GRR | Oceana | 80 min |
| May 23, 8:49 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 56 min |
| May 23, 9:07 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 23 min |
| May 23, 11:27 PM EDT | Special Marine Warning | GRR | 63 min | |
| May 23, 11:27 PM EDT | Special Marine Warning | GRR | 63 min |
Nearby
Tornado Warnings in Michigan, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.